Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 17, 2019, 6:15 PM CDT for Pecos County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 6:15 PM CDT (23:15 UTC)
- Expired
- May 17, 2019, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:26 PM CDT | HAIL 1.5 | 12 W Iraan, TX | |
| May 17, 6:59 PM CDT | HAIL 1.75 | Iraan, TX | |
| May 17, 7:05 PM CDT | HAIL 2.5 | Iraan, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
302
WFUS54 KMAF 172315
TORMAF
TXC371-180000-
/O.NEW.KMAF.TO.W.0028.190517T2315Z-190518T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
615 PM CDT Fri May 17 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
East central Pecos County in southwestern Texas...
* Until 700 PM CDT.
* At 614 PM CDT, a severe thunderstorm capable of producing a
tornado was located along interstate 10 about 19 miles south of
McCamey, moving east at 25 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Pecos County, including the following locations...
Iraan, Bakersfield and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 293 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3079 10234 3092 10235 3100 10205 3098 10201
3099 10199 3096 10195 3095 10193 3093 10192
3092 10188 3089 10189 3087 10186 3081 10183
3081 10184
TIME...MOT...LOC 2314Z 255DEG 21KT 3085 10225
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
241 follow-up statement
265
WWUS54 KMAF 172337
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT Fri May 17 2019
TXC371-180000-
/O.CON.KMAF.TO.W.0028.000000T0000Z-190518T0000Z/
Pecos TX-
637 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL PECOS COUNTY...
At 635 PM CDT, a severe thunderstorm capable of producing a tornado
was located along interstate 10 about 18 miles south of McCamey,
moving east at 25 mph. At 626PM CDT, a trained spotter reported ping
pong ball size hail 12 miles west of Iraan.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Iraan, Bakersfield and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 293 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3079 10234 3092 10235 3100 10205 3098 10201
3099 10199 3096 10195 3095 10193 3093 10192
3092 10188 3089 10189 3087 10186 3081 10183
3081 10184
TIME...MOT...LOC 2335Z 255DEG 21KT 3088 10211
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 2:45 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:45 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri May 17 2019
.DISCUSSION...
WV imagery shows an upper, closed trough over ID/NV/UT, leaving West
Texas and Southeast New Mexico under continuing progressive SW flow
aloft. At the sfc, leeside sfc troughing on the Front Range has
induced westerly sfc flow out west, and the dryline has begun mixing
east. At 16Z it ran N-S just east of the Texas/NM border before
bowing west into the Davis Mtns. Currently, the Td at KMAF is
63F....more like June than mid-May.
Just east of the dryline, mesoanalysis shows an elongated bullseye
of 4000 J/kg sbcape, w/no cap. All short-range models--HRRR, Texas
Tech WRF, NAM12--develop a classic Pecos supercell at around 21Z.
Mid-lvl lapse rates of around 7C/km or better will pose a large hail
threat, whereas 0-1km SRH is forecast to ramp up to above 100 m2/s2
after dark, so an isolated tornado can't be ruled out. This
convection is forecast to develop north/south along the dryline
overnight, affecting mainly the upper CO Rvr valley, SE Permian
Basin, and ern Stockton Plateau. Models develop quite a bit of QPF
in these areas, so a flash flood threat will exist, as well.
A Pac front will shunt the dryline east Saturday, bringing temps
down to below-normal and giving further convection a day off.
Sunday, temps ramp back up to above-normal as brief dirty ridging
sets in between systems. The secondary trough is forecast to make
landfall on the upper CA coast Sunday. A sfc trough running N-S
from SE CO to West Texas will result in a surge of return moisture,
w/the dryline sharpening up against the higher terrain by 06Z
Monday, before westerlies begin pushing it east. Deep-lyr shear and
continued steep lapse rates mean another bout of severe convection.
In the extended forecast, long-range models develop an upper ridge
over the SE CONUS, and a large trough over the western CONUS.
However, models exhibit significant differences in the placement and
evolution of these features that far out, so we'll keep POPs minimal
into the weekend. Temps look to remain near- to above-normal during
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 85 55 90 / 60 10 0 0
Carlsbad 57 83 53 90 / 0 0 0 0
Dryden 69 92 63 93 / 40 0 0 0
Fort Stockton 62 85 58 91 / 40 0 0 0
Guadalupe Pass 54 75 55 84 / 0 0 0 0
Hobbs 56 81 51 87 / 10 0 0 0
Marfa 52 79 48 87 / 10 0 0 0
Midland Intl Airport 62 85 56 90 / 50 0 0 0
Odessa 62 85 56 90 / 40 0 0 0
Wink 59 86 54 92 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
03/44Hazardous weather outlook, May 17, 1:13 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 113 PM CDT Fri May 17 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 113 PM CDT Fri May 17 2019 /1213 PM MDT Fri May 17 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected late this afternoon, but especially tonight across portions of the Permian Basin and the Lower Trans Pecos/Stockton Plateau. All severe weather hazards will be possible, including large to very large hail, damaging winds, frequent lightning, heavy rainfall,and a few tornadoes. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is an increased probability of severe thunderstorms Monday and Monday evening across the central and eastern Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary late this afternoon into tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 17, 3:54 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
354 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 7 E FORT STOCKTON 30.89N 102.77W
05/17/2019 E1.25 INCH Pecos TX TRAINED SPOTTER
&&
AGARCIALocal storm report, May 17, 4:01 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
401 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 8 E FORT STOCKTON 30.89N 102.75W
05/17/2019 E1.00 INCH Pecos TX FIRE DEPT/RESCUE
HAIL REPORTED ON I-10 AT MILE MARKER 267 BY LOCAL
EMERGENCY MANAGEMENT.
&&
AGARCIALocal storm report, May 17, 4:09 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
409 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 8 E FORT STOCKTON 30.89N 102.75W
05/17/2019 E1.75 INCH Pecos TX EMERGENCY MNGR
HAIL WAS REPORTED ON I-10 AT MILE MARKER 267 BY LOCAL
EMERGENCY MANAGEMENT.
&&
AGARCIALocal storm report, May 17, 4:31 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
431 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 14 E FORT STOCKTON 30.89N 102.65W
05/17/2019 E1.00 INCH Pecos TX NWS EMPLOYEE
HAIL WAS REPORTED AT THE INTERSECTION OF I-10 AND HWY 67.
&&
AGARCIALocal storm report, May 17, 4:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
443 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 15 E FORT STOCKTON 30.89N 102.63W
05/17/2019 E2.50 INCH Pecos TX EMERGENCY MNGR
HAIL WAS REPORTED ON I-10 BETWEEN MILE MARKER 274 AND
276.
&&
AGARCIALocal storm report, May 17, 5:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
511 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 10 W BAKERSFIELD 30.89N 102.47W
05/17/2019 Pecos TX PUBLIC
PUBLIC REPORTED TORNADO JUST SOUTH OF I-10 AT
APPROXIMATELY MILE MARKER 285.
&&
AGARCIAThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:15 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| May 16, 7:47 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 16, 8:18 PM CDT | Special Weather Statement | MAF | 12 min | |
| May 17, 3:56 AM CDT | High Wind Warning | MAF | Culberson | 17 hr |
| May 17, 3:38 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 17, 3:52 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| May 17, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 66 min |
| May 17, 4:49 PM CDT | Tornado Warning | MAF | Pecos | 41 min |
| May 17, 5:25 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| May 17, 5:27 PM CDT | Tornado Warning | MAF | Pecos | 48 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 17, 6:19 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 17, 6:19 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 56 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 61 min |
| May 17, 6:57 PM CDT | Tornado Warning | MAF | Pecos | 48 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.